Follow
Share

I give my wife different foods all the time thinking she might be allergic to them but she continues with the diarrhea. Is this a natural thing with older people?
She has almost stopped eating entirely thinking she will get over it. I give her foods with no spices, skim milk, no tomatoes but she keeps me going. Now she won't hardly eat anything and that scares me.

Find Care & Housing
Don't give up, if her primary doctor can't help her, make an appointment with a Gastroenterologist.

My husband has had diarrhea for many years. I let him handle it himself. Now that he is sinking into Alzheimer's I can see the day I will have to change him myself. I mentioned it to the primary doctor, I got a rolling of the eyes and a "well if he has had it for that many years.....". I started crying, I told that ass that he was blowing me off and I didn't see how I could clean up poop off the toilet, walls, and floor all the time. My breakdown, and I don't do that easily, got his attention, he assured me he wasn't blowing me off, Yeah right! Anyway, we ended up with a NP in Gastroenterology that did a bunch of tests. It turns out that his problem is caused by the fact that since he had his gall bladder removed, his liver is dumping too much gall into his colon. Some powder in his orange juice every morning has pretty much stopped it.
Helpful Answer (13)
Reply to MaryKathleen
Report
GardenArtist Apr 22, 2020
Compliments to you on finding the source of the situation!
(7)
Report
See 1 more reply
There are many causes of diarrhea.
If you have tried the OTC remedies for diarrhea and they have not worked you need to think of other causes.
From problems with food to food borne illness to a condition called C-Dif.
While not a great time you should contact her doctor and determine if there is a way that the cause can be determined. A fecal sample to the lab might be all that is needed.
The other problem that this can lead to is very sensitive skin, redness,rashes almost like a child would develop a "diaper rash" and the solution is the same. Gentle cleaning, drying the area and applying a light coating of a barrier cream. (pat it on do not rub as that can pull or tear the skin) If you apply more than is necessary it is difficult to clean off and you do not want it to build up.
It is important that you keep her clean and dry.
Please contact her doctor. if diarrhea continues for very long dehydration is a concern as is the fact that she is not getting proper nutrition and that leads to a whole other set of problems.
Helpful Answer (8)
Reply to Grandma1954
Report

NO, it is not normal for older people to have chronic diarrhea!! Please call her primary care doctor immediately to let him know of the situation that's going on. She can easily become dehydrated so she needs to keep drinking fluids. If you can get a hold of Gatorade with electrolytes, that would be a good thing. But definitely call her doctor right away to get his/her guidance on what to do next, okay?

Best of luck!!
Helpful Answer (7)
Reply to lealonnie1
Report

You didn't mention what is wrong with your wife, other than diarrhea. If she has had her gall bladder removed, or has pancreatic cancer or other digestive issues, she might need to be taking pancreatic enzymes to help her digest her food. Creon is one brand, but there are several others (all are expensive, but there are programs that can help). You would think that all gastroenterologists or oncologists would recommend this to such patients, but in the three years since my fiance's diagnosis, NONE of his doctors ever did. I discovered these drugs existed by doing online research, and when I mentioned them to a gastro nurse practitioner, she said, "of course he should be taking them!" and immediately wrote a prescription. Goodby bloating and diarrhea!
The Hospice nurse also said that sometimes taking vitamin C can cause diarrhea, so we stopped that.
We stopped using lots of black pepper too. And milk, including most kinds of Boost, Ensure, etc., which contain milk solids. And overly acid foods. And anything with lots of sugar. It helps to keep a food diary for a week or two so you can try to identify the "triggers."
If someone has an overgrowth of yeast in their intestines, it can cause either diarrhea or constipation, or alternately, both! There are treatments for that, but most doctors don't even test unless you ask. Still, it is a very common condition, especially if someone has taken antibiotics that have killed off all of the competing bacteria (in its absence, the yeast fungus thrives).
Please make sure that your wife drinks copious amounts of water (I know ... I know, but do it anyway) because diarrhea can easily make her become severely dehydrated. If you use Gatorade or Pedialyte, mix it with at least half water. She will also lose lots of weight because she's going to the bathroom so fast that she's not absorbing enough nutrition. Malabsorption, which is what that is called, can kill people.
Last, use diapers or Depends pull-ups plus disposable bed pads under your wife at all times. I have 3 permanent quilted-fabric bedpads for the main ones (I rotate them: one underneath, one ready-to-use, another in the washer) and they really do save money. But whenever you change her, put either a disposable one or a small towel on top of it, just in case. And have a bedside commode WITH LINERS that can be tied off and simply thrown away. These last few things will change both of your lives for the better!
Helpful Answer (5)
Reply to craftslady1
Report

Ask her doctor if one of her meds has that side effect.

if so, ask if she can simply be taken off of it. It has been my experience that the frail elderly are often on a dozen or more meds and many of them fall under what I call the “ why not” category. The doctor prescribed them, not because they’re curative, but because they might possibly have some very minor benefit (which can be greatly outweighed by negative side effects - something that doctors don’t often give very much weight in their decision making). Seniors wind up on drugs for months and years that they aren’t truly deriving much of anything from.
Helpful Answer (5)
Reply to IsntEasy
Report

Pleerink, as we age sometimes we can no longer tolerate milk.

My Dad was having issues and when I finally convinced my Mom to let Dad try "Lactaid" brand milk, and for her not to give Dad cottage cheese, ice cream, regular cheese, or anything containing dairy for two weeks. Sure enough it was the dairy.

Thank goodness for "Lactaid" brand. Both my sig other and I use this brand of milk and it taste the same as regular milk. Lactaid also makes lactose-free ice cream. If you wife loves cheese, she can still have it, as Lactaid also makes a pill one can take before eating dairy that helps the tummy not get upset.

Thus, stay away from all things dairy for 2 weeks. Then after 2 weeks add in the Lactaid milk, it taste just like regular milk, and it also comes in 2%.
Helpful Answer (4)
Reply to freqflyer
Report

I think It's time for your wife to be evaluated by a gastroenterologist to determine the cause if her ongoing diarrhea. They will be able to evaluate her and order tests to determine the cause. I would contact her primary care physician to ask for the name of the specialist. The primary care physician may want to order some initial testing prior to visiting the specialist. If you feel more comfortable visiting the primary physician prior to seeing the specialist then by all means do so. Just get her seen as soon as possible. Ongoing diarrhea is not normal.
Helpful Answer (4)
Reply to Peanuts56
Report

No it’s not normal. I noticed you said you give her “different foods”. That may be the problem.
Stick with what doesn’t give her diarrhea. Not knowing her history speak with her doctor about what sort of diet she should be on. Try a bland diet now to try to see if that improves her diarrhea.
Helpful Answer (3)
Reply to Shane1124
Report

Metamucil worked for my dad’s diarrhea - helped create bulk. Gastroenterologist recommended. Be sure to read directions - Must drink quickly before it thickens. Check with doctor before trying this regimen.
Helpful Answer (3)
Reply to jakefix
Report

It is absolutely NOT natural for older individuals to have diarrhea all the time. In fact, depending upon how long this has been going on, she should probably have her doctor send a stool sample to the lab for a condition called C. Difficile which is a highly contagious form of diarrhea and often quite difficult to treat. You should probably be tested as well. In fact, older folks are more prone to constipation. She needs to be worked up by her primary care doctor (PCP) and if he/she has already evaluated and treated her to no avail, then an infectious disease specialist should be consulted. It could be related to her diet, but I'd be very hesitant to make that assumption without ruling out several medical diagnoses first.
Helpful Answer (3)
Reply to AginginPLaceLLC
Report

See All Answers
Ask a Question
Subscribe to
Our Newsletter